Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 7, NWS Morristown, TN

May 18, 1999Greene County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 18, 1999, 7:09 PM EDT for Greene County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1999, 7:09 PM EDT (23:09 UTC)
Expired
May 18, 1999, 10:05 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Greene County, TN

The radar

The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 182311
FFWMRX
TNC029-059-155-190205-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
709 PM EDT TUE MAY 18 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COCKE COUNTY IN EASTERN TENNESSEE
  GREENE COUNTY IN EASTERN TENNESSEE
  SEVIER COUNTY IN EASTERN TENNESSEE

* UNTIL 1005 PM EDT

* AT 645 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SCATTERED AREAS OF RAIN OVER THE SMOKY MOUNTAINS...MOVING SLOWLY
  NORTHEAST.

* INCLUDED IN THE FLASH FLOOD WARNING IS AN AREA FROM EAST OF
  GATLINBURG TO COSBY TO VIKING MOUNTAIN.

* PITTMAN CENTER FIRE DEPARTMENT REPORTS WEBBS CREEK IS RISING FAST
  AND WILL LIKELY BE OUT OF BANKS WITHIN THE NEXT HOUR.  WEBBS CREEK
  ROAD AND THE COBBLERS KNOB GOLF COURSE ARE IN DANGER.  ALSO...
  PITTMAN CENTER SCHOOL WILL BE AFFECTED.

  FLOODING IS ALSO REPORTED NEAR COSBY.

  DON'T DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN
  AUTOMOBILES.

  BB/DM


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 18, 12:49 PM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, May 18, 12:49 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1249 PM EDT TUE MAY 18 1999

SATELLITE SHOWS A DISTINCT VORT LOBE MOVING EAST ACROSS THE
TENNESSEE AND OHIO VALLEYS. MODELS SHOW MODERATE STG OMEGA LIFT
OVER THE FORECAST AREA THROUGH THIS EVENING...ESPECIALLY
ACROSS SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE.  LIFTED INDICES
OF -4 TO -6 WITH CAPES BETWEEN 1000-1500...SO ENOUGH INSTABILITY
FOR A GOOD COVERGE OF SHOWERS AND THUNDERSTORMS.  WBZ ARE NEAR
8500 FT SO SOME STORMS COULD PRODUCE LARGE HAIL...BUT SHOULD
BE FAIRLY ISOLATED. WIND FIELDS ARE BETWEEN 25-30 KNOTS (850 -
700 MB) WITH WINDEX NUMBERS OF 30-40 KNOTS...SO DAMAGING WIND
THREAT IS MARGINAL. BNA SOUNDING SHOWED PWS OF 1.4 INCHES...
SO LOCALLY HEAVY RAINS POSSIBLE...BUT FLASH FLOODING THREAT
WILL BE ISOLATED AT BEST.

S/WV AND CORRENSPONDING COLD FRONT SWEEPS ACROSS THE FORECAST
AREA THIS EVENING AND WILL EXIT BY MIDNIGHT. WILL INCUDE POPS
FOR TYS EASTWARD...BUT WILL WAIT UNTIL ZONE RELEASE BEFORE MAKING
THE FINAL DECISION.  MODELS SHOW A GOOD BIT OF DRYING TAKING
PLACE...ESPECIALLY AFTER MIDNIGHT...SO ANTICIPATE DECREASING CLOUDS
OR CLEARING TO TAKE PLACE LATER TONIGHT.

A RIDGE OF HIGH PRESSURE...BOTH SURFACE AND ALOFT...WILL BUILD INTO
THE SOUTHERN APPALACHIANS FOR WEDNESDAY AND THURSDAY. MODELS SHOW
A GOOD BIT OF DRY AIR WITH PLENTY OF INSOLATION BOTH DAYS.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

CHA UU 055/082 053/085 055 15-00
TYS UU 053/079 052/083 054 15300
TRI UU 053/075 047/079 050 15600
OQT UU 053/076 051/082 053 15200

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:09 PM EDTFlash Flood WarningMRXCocke, Sevier3 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.